Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 11, NWS El Paso, TX

April 18, 2020El Paso County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Apr 18, 2020, 3:32 AM MDT for El Paso County, Texas; Otero County, New Mexico. It took effect at Apr 18, 2020, 10:26 AM MDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2020, 3:32 AM MDT (09:32 UTC)
In effect from
Apr 18, 2020, 10:26 AM MDT
Expired
Apr 19, 2020, 12:00 AM MDT
In force
14 hr
Issued by
NWS El Paso, TX

Counties Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 76 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3892 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS74 KEPZ 180932
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
332 AM MDT Sat Apr 18 2020

NMZ414>416-181800-
/O.NEW.KEPZ.WI.Y.0011.200418T1800Z-200419T0200Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
332 AM MDT Sat Apr 18 2020

...WIND ADVISORY IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The Sacramento Mountains in Otero County.

* WHEN...From noon today to 8 PM MDT this evening.

* ADDITIONAL DETAILS...Gusty winds could blow around unsecured
  objects. Tree limbs could be blown down. The strong winds could
  make driving difficult, especially along north/south running
  roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can create hazardous driving conditions,
especially for high profile vehicles. Use extra caution. Secure 
loose outdoor objects.

&&

$$

Pegram
1 follow-up statement
554 
WWUS74 KEPZ 181626
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1026 AM MDT Sat Apr 18 2020

NMZ412-413-TXZ419-190600-
/O.EXB.KEPZ.WI.Y.0011.200418T1626Z-200419T0600Z/
Central Tularosa Basin-Southern Tularosa Basin-
Eastern/Central El Paso County-
Including the cities of Alamogordo, Tularosa, 
White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, East and Northeast El Paso, 
Socorro, and Fort Bliss
1026 AM MDT Sat Apr 18 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Tularosa Basin, Central and Southern White Sands Missile
  Range, White Sands National Park, and East El Paso.

* WHEN...Until midnight MDT tonight.

* ADDITIONAL DETAILS...Gusty winds could blow around unsecured
  objects. Tree limbs could be blown down. The strong winds could
  make driving difficult, especially along north/south running
  roads. Blowing Dust, especially to the east of White Sands
  National Park, could reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ414>416-190200-
/O.CON.KEPZ.WI.Y.0011.200418T1800Z-200419T0200Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
1026 AM MDT Sat Apr 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The Sacramento Mountains in Otero County.

* WHEN...From noon today to 8 PM MDT this evening.

* ADDITIONAL DETAILS...Gusty winds could blow around unsecured 
  objects. Tree limbs could be blown down. The strong winds 
  could make driving difficult, especially along north/south 
  running roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can create hazardous driving conditions,
especially for high profile vehicles. Use extra caution. Secure
loose outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 17, 11:31 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 17, 11:31 PM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1131 PM MDT Fri Apr 17 2020

.AVIATION...06Z TAF CYCLE...
VFR conds continue through this period. High clouds are slowly
leaving the region. Also winds have settle down for the overnight
period. However, strong southwesterly winds return in the late
morning hours with speeds over 15 kts and gusts to 25 kts. The
strongest winds are expected between 19Z and 02Z with speeds up to
25 kts and gusts to 40 kts. Periods of MVFR conds will be
possible after 19Z too, as patchy blowing dust will lead to
reductions in visibility down to 5 SM during the afternoon and
early evening.

&&

29

.PREV DISCUSSION...308 PM MDT Fri Apr 17 2020...

.SYNOPSIS...
Dry conditions, near seasonal average temperatures, afternoon
wind, and (mostly) sunny days continues to define the forecast.
This weather is very typical for us for April, which is why it
feels like the forecast is monotonous this time of the year.
Saturday will be the windiest day of the forecast, though it looks
to remain just below advisory level. Sunday and Monday will
feature breezy afternoons. Tuesday may become breezy to windy
depending on timing of the upper level system that comes through.
Wednesday looks breezy, and Thursday and Friday may bring us
lighter winds, but temperatures rise to the upper 80s--possibly
the warmest of the year thus far.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday.

Upper low continuing to slowly move east, now just entering southern
California coast. Weak short wave out ahead over the Baja is feeding
mid/high clouds over the area this morning. These clouds are
clearing from the east and should be out of our area by around 4-6pm.
At the surface a backdoor cold front pushed into the terrain of the
eastern CWA. The wind shift boundary moved in to the Tularosa Basin
and as far west as El Paso, with slight cooling and dewpoint rises.
NAM12 inspection shows the top of the cool airmass at 6500' MSL or
lower, so elevations in the Sacs above this elevation actually saw
little to no cooling. The front will recede to our east throughout
this afternoon as southwest breezes pick up.

Some high clouds likely moving in again after sunset as the upper
low moves into western Arizona. For Saturday, the upper low moves to
the Four Corners area mid day and then into southern Colorado in
the afternoon. This will allow the skies to clear and winds to
pick up again in the afternoon. Models have shown an uptrend for
winds and now looks like afternoon winds will fall in the max
windy category (25-30 mph) and remain just below advisory level.
Will have to continue to watch models to see if any further
trending up.

&&

.LONG TERM...Saturday night through Friday.

A reinforcing shortwave will move in Saturday night behind the
aforementioned closed low. Models have decent agreement on timing
and strength of this wave, which should keep our winds gusty
through the night Saturday, especially on east slopes of area
mountains.

Sunday: Sunny and breezy. Short-lived surface high pressure
builds into the region under a weak upper level ridge. This ridge
will mostly flatten out by mid- day, allowing for lee
cyclogenesis to form to our northeast. This will increase the
pressure gradient across the region on Sunday causing another
breezy afternoon. Lowland temperatures on Sunday will reach into
the 70s under sunny skies.

Monday: mostly cloudy and breezy. Upper level ridging builds back
in as surface high pressure pushes into the southern Plains.
The region will be squeezed between that and high pressure off the
coast of CA, once again increasing our pressure gradient,
providing another breezy afternoon. High level clouds also move
in under the ridge, and the southwesterly flow will allow
temperatures to increase a few degrees over Sunday, with lowland
locations reaching into the 80s.

Tuesday: Mostly sunny, and breezy to windy. Model differences and
timing begin here as a pair of shortwaves affect the region on
Tuesday. The first approaches the region early Tuesday. The
operational GFS is about 6 hours earlier than the ECMWF, showing
the shortwave arriving early Tuesday Morning. GFS ensembles don't
have a good handle on it either, but trend slower with the ECMWF.
The reason this is important is because if first shortwave arrives
in the morning, it won't have as much impact on wind as it would
if it arrived during the afternoon hours like the ECMWF shows.
For now, I increased afternoon winds a bit from the given blend to
the breezy category. A weak front also passes through on Tuesday,
but at this time it doesn't look like it will affect temperatures
much. A second wave approaches the region on Tuesday night, which
may aid in keeping winds elevated overnight Tuesday. Of note, the
ECMWF brings rain chances up to our northern border on Tuesday;
the GFS brings rain chances to the northern border on Wednesday
morning. Therefore, our far northern mountain regions may see a
brief shower during this period.

Wednesday through Friday, the region is back under the influence
of upper level ridging, bringing mostly clear skies and warming
temperatures. Wednesday does look breezy due to height rises
behind a weak cool front moving through the region. Thursday and
Friday looks like we can expect overall light wind. Thursday and
Friday may reach into the upper 80s, which would be the highest
temps of the year thus far.

&&

.FIRE WEATHER...
Dry and occasionally windy for the entire forecast period. Fire
weather conditions will be elevated for the period with low RHs and
breezy to windy afternoons. Winds Saturday look to be the strongest
out of the entire period, and the lowland zones could approach Red
Flag criteria. Sun-Tue should still see breezy afternoons, but lower
than Saturday. Pacific upper low moving across central New Mexico
Tuesday night and Wednesday could spread a few showers to the
northern parts of the mountain zones.

Min RHs for the lowlands will run about 8-13% through Wednesday. Min
RHs for the mountains will range from 15-25% through Wednesday. Vent
rates will very good to excellent through the period.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  79  52  78 /   0   0   0   0
Sierra Blanca           48  78  47  74 /   0   0   0   0
Las Cruces              49  77  44  75 /   0   0   0   0
Alamogordo              52  77  46  78 /   0   0   0   0
Cloudcroft              35  52  33  54 /   0   0   0   0
Truth or Consequences   48  76  45  78 /   0   0   0   0
Silver City             41  65  38  68 /   0   0   0   0
Deming                  45  76  41  76 /   0   0   0   0
Lordsburg               44  74  40  74 /   0   0   0   0
West El Paso Metro      57  80  52  79 /   0   0   0   0
Dell City               45  81  46  80 /   0   0   0   0
Fort Hancock            51  84  49  81 /   0   0   0   0
Loma Linda              49  73  47  73 /   0   0   0   0
Fabens                  52  82  50  80 /   0   0   0   0
Santa Teresa            51  78  47  78 /   0   0   0   0
White Sands HQ          55  76  51  78 /   0   0   0   0
Jornada Range           42  76  44  77 /   0   0   0   0
Hatch                   44  76  42  78 /   0   0   0   0
Columbus                49  78  46  78 /   0   0   0   0
Orogrande               50  77  45  77 /   0   0   0   0
Mayhill                 39  65  38  68 /   0   0   0   0
Mescalero               39  63  36  65 /   0   0   0   0
Timberon                35  61  35  63 /   0   0   0   0
Winston                 35  66  33  72 /   0   0   0   0
Hillsboro               43  72  39  76 /   0   0   0   0
Spaceport               42  75  41  77 /   0   0   0   0
Lake Roberts            34  65  33  70 /   0   0   0   0
Hurley                  39  69  37  71 /   0   0   0   0
Cliff                   32  69  34  75 /   0   0   0   0
Mule Creek              34  67  38  70 /   0   0   0   0
Faywood                 40  70  38  72 /   0   0   0   0
Animas                  44  76  40  77 /   0   0   0   0
Hachita                 44  75  39  75 /   0   0   0   0
Antelope Wells          45  76  40  78 /   0   0   0   0
Cloverdale              42  69  40  71 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17-Hefner/33-Reynolds/29-Crespo
Hazardous weather outlook, Apr 17, 6:24 AM MDT, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
624 AM MDT Fri Apr 17 2020

NMZ401>417-TXZ418>424-181230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
624 AM MDT Fri Apr 17 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Much like Thursday,
we will see some low end breezy winds this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

We will see windy conditions on Saturday with west winds of 20 to
30 mph which might give us some patchy blowing dust. We will see
calmer (but still a little breezy) conditions for Sunday and
Monday, before windy, 20 to 30 mph, winds return for Tuesday and
Wednesday. Little impactful weather is expected for the next 7
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:34 AM MDTRed Flag WarningEPZEl Paso, Hudspeth16 hr

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.